Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 436, NWS Dodge City, KS

August 10, 1996Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 1996, 11:21 PM CDT for Scott County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1996, 11:21 PM CDT (04:21 UTC)
Expired
Aug 11, 1996, 12:25 AM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:42 PM CDTHail 1.75Scott City, KS
Aug 11, 12:02 AM CDTHail 1Scott City, KS
Aug 11, 12:11 AM CDTHail 0.75Scott City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 110421
SVRDDC
KSC171-110525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 PM CDT SAT AUG 10 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1225 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...SCOTT COUNTY
 
AT 1119 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 11 MILES NORTH OF MANNING MOVING SOUTH AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 MANNING                          BY 1140 PM CDT
 SCOTT CITY                       BY 1145 PM CDT
 GRIGSTON                         BY 1150 PM CDT
 SHALLOW WATER                    BY MIDNIGHT CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SAT AUG 10 1996

PCPN HAS MOVE EAST OUT OF CWA ATTM.  SFC ANALYSIS DEPICTS STATIONARY
FNT ALONG CO/KS BORDER. SAT SHOWS FEW CLOUDS OVER COLORADO AND WYOMING.
12Z 5H HAS COLD POOL OVER SOUTHERN WYOMING MOVING SOUTHEAST...BEHIND
DEEPENING TROF EAST OF MOUNTAINS.

LOOKS LIKE THE MAIN PROBLEM WILL BE PCPN CHANCES AND TEMPS.

NGM/ETA IN FAIRLY GOOD AGREEMENT THIS RUN.  BOTH PREDICT MID LEVEL
DRYING THE NEXT 48 HOURS. NGM KEEPS MUCH MORE LOW LEVEL MOISTURE OVER
CWA THOUGH 06Z SUNDAY HOWEVER. NEITHER INDICATE S/WS THROUGH CWA THROUGH
MONDAY AS RIDGE DEVELOPES TO THE EAST. BOTH MODELS KEEP HIGH 850
THETA-E AIR OVER CWA TONIGHT. LOOKS LIKE SFC HEATING AND CAA ALOFT MAY
BE ENUF TO START UP CONVECTION LATE THIS AFTEROON BUT SHOULD END SHORTLY
AFTER SUNSET. EXPECT TO 20 PERCENT POPS OVER SW AND 30 PERCENT CENTRAL
AND EAST. MODELS AGREE THAT LOW LEVEL MOISTURE WILL DECREASE SHARPLY
OVERNIGHT...BUT ALL THE RAIN FROM THIS MORNING WILL PROBABLY MEAN A
MOIST BOUNDRY LAYER INTO SUNDAY UNTIL WINDS SHIFT TO N-NW...DRYING LOW
LEVELS. STILL WILL SEE CU OVER AREA SUNDAY (SCT-BKN?)

AS FOR TEMPS...NGM AND FAN DISAGREE ON SUNDAY'S HIGHS FOR DDC (TYPO IN
FAN?). FEEL NGM IS A BIT TOO WARM FOR DDC AND GCK(FAN NOT BAD) AND WILL
CUT A BIT OFF. SEEMS A BIT MORE ON TRACK FOR P28 AND EHA. WILL MAKE A
FEW ADJUSTMENST. WILL TAKE OUT MENTION OF PRECIP FOR SUNDAY WITH LITTLE
DYNAMICS AND BUILDING RIDGE.

DDC 063/087 065/090 066 152--
GCK 062/089 064/092 066 152--
EHA 060/090 063/093 065 152--
LBL 061/088 064/091 065 152--
HYS 060/086 063/089 064 152--
P28 064/086 067/095 068 152--

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:25 AM CDTSevere Thunderstorm WarningDDCFinney, Scott60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.